PLX 4032 -HELP! please tell me your experience!

Posted By
Anonymous
11/27/2010 1:41pm
Activity
Replies: 8

Hello All,

I am new to MPIP & need your help. I have advanced to stage 3 with multiple, inoperable sub q's. My doctor suggests PLX.4032.

 

Any input from experienced warriors would be helpful. Particularly the side effects and how you manged them. Also interested in success stories as well as no success stories. I want to go into this trial with my eyes open.

 

Thanks you for taking the time to reply to my post. I am scared... please help me make an informed decision.

 

Janice

Hi Janice,

Here's a link to a search.  You might also want to try one for just "BRAF"

The board is kind of quiet on weekends so don't be disappointed today and tomorrow with low responses.

Jerry from Cape Cod

It's about kickin' Melanoma's butt!

"Meh. Get on with it. Do not feed rabid monkeys. To fear is one thing. To let fear grab you by the tail and swing you around is another." in memory of NicOz

Janice:  I am also Stage 3 and was put on PLX4032 in May and taken off it in October because my  tumors started to grow again.  I'm finding this is the response for most people.  Going to try Ipi in a few weeks.  I had hair loss and joint pain, my wrists/shoulders ached.  Sun sensitivity!  5 minutes in the sun and my body reacted like it was 5 hrs.   Email me Janice if you have more questions.  r3baseballboys@aol.com

Marian

Hi Janice, this is the first time I have posted here but your post caught my eye and I thought I would reply.

I was dx with a small mel on my back in 2003. I thought it was in the past until i noticed a small bump next to my old scar this summer. It turned out that mel was back so I was sent for ct scans. I was feeling well at the time so was shocked to find that I had extentive mets in my lungs, neck nodes and nodes around the heart, as well as multiple peritoneal mets, one being 23 cm long. soon after I started to get subqs. I became very ill quite rapidly - breathless, severe pain and a very swollen tummy and legs. The large tumour was pressing on my stomach so much that I could barely swallow water.

I was put onto plx/darcabazine trial in early Oct and allocated plx. All that I can say is that for me it has been an amazing drug. My waist measurement dropped from 40" to 31" in a week, every day I lost a couple of pounds in weight as the tumours in my tummy reduced so rapidly - (it wasn't fluid loss as the scans showed I had little excess fluid). I was free of pain and not breathless. after a week my apetite srarted to return and I began to eat normally again. My first scans, after 6 weeks, showed some smaller tumours had disappeared, all others were reduced by at least 50%.

After 3 weeks I started to drive my car, visited friends and did my shopping. I was dying before this and I feel as if I have got my life back for a while. I saw our daughter get married, had my birthday and am looking forward to Christmas. I am so grateful for this repireve. In January we are planning a holiday in Dubai to visit our other married daughter who lives there. 2 months ago i never thought that this would happen.

OK - side effects. On the scale of chemo side effects, not bad at all. Yes, my lovely long hair is getting a lot thinner. I sometimes get tired so I have what we jokingly call in our house 'a lady's lie down!'. After 10 days I got a very severe rash, it felt  like bad sunburn yet I was shivery at the same time. I was determined to stick with the tablets as they were saving my life. After about 2 weeks the rash started to go down. I believe that some people get photosensitive - I live in the north of England so haven't had the chance to check that one out yet - hehe. But come the summer I will be careful to cover up. I have had no joint pains. I have recently started to notice some strange little lesions appear on my shins. I believe that a side effect is a very low grade squamous cell carcinoma which is easily removed and does not mean stopping the tablets - i think this might be the case for me.

Now, I know that this is very early days, I have only taken the tablets for 9 weeks. Evidence seems to be that this treatment does not last, some people on the phase  2 trial only lasted for 2 months before the mel found a way to bypass it. I believe though that a couple of others on it stayed well for 2 years. I am just grateful that there is something out there that works so effectively. It has given me time to build up my strength, get my iron levels up, and to re-evaluate my life in the light of stage 4 illness. I am looking at plans B and C which will take over when (or if) plx fails me, perhaps a MEK or IPi.

Sorry that this ended up so long, hope it helps with your decision,

xSukie (UK).

HI Janice,

I have been in the PLX 4032  trial since June 14 in Zurich.  I have had great success with tumor shrinkage of about 50% .  My side effects have been very surmountable with joint pain being the most irritating.  The pads of my feet have also been extremely sensitive and swollen.  This comes and goes.  I also developed uveitis in both eyes this summer and I am still dealing with this side effect.  My hair has thinned a lot, enough to where I wonder if I will be wearing a wig at some time in the future.  An interesting note on the side effects is that everything seems to flare up big time when I am in my menstruation cycle.  

All in all I am very able to carrry on with my normal life and take care of my family.  We have enjoyed many special moments that did not seem like they were in the cards last May.  We have been blessed and very fortunate.  I pray that you will find the same.

Peace and light,

Shelly 

Best wishes to you, Janice.  My 18 year old stepdaugher (stage 4) started PLX4032 about 3 months ago.  She's just this week getting her first scans so we don't know what they'll show but she also had a palable tumor under the surface of her skin at the back of her neck.  When she started the therapy, it was the quite large and noticable but it has shruken considerably and you can barely feel it now.

In terms of side effects, she feels pretty well if a little tired but since she's young she still has that youthful energy.  She became very, very photosensitive and had the worst dry flaking I've ever seen. along with extremely rough, bumpy skin.  Her skin looked truly dreadful.  Today we did an almond oil facial & managed to get most of the flakes off with a steaming wash cloth & her skin looks 1000% better.  Heavy duty sun protection is crucial when taking this medication.  Her hair has also started to thin a bit and she's lost her eyebrows and I think she's losing eye lashes, too. 

Sending good thoughts to you and everyone battling this terrible disease.  Fight on!!

Hi Janice, My husband has been LaRoche trial since Feb.  We are in a strange place with this drug...on the positive side, the tumors in his lungs, liver and kidneys have not grown any larger. Yeaaa!!  On the downside, the scans have shown very little improvement (.01mm on one spot in 4 months).  Boooo!  He developed some SCG, rash, fatigue, joint pain and severe sun sensitivity.  We joke that he lives like a vampire these days,  requires SPF 100 to go outside in the middle of the day.  He has lost some mobility in his shoulder and hand, he does PT, but because it is chemically induced, don't know how much it helps him.  We did our latest 2 month scan on Friday and will get the results on Monday...we live for those every two months!!!  We don't know what will happen in the future, so far the drug is keeping him alive, so I guess we can't complain too much.  But we know, it's just a matter of time....feel free to email me if you want to chat.

Jan 

laughter is the best medicine

Jan,

In 06 I had 3 cysts on my root nerve sleeve that were inflammed (thought to be from the leukine). Pain pills did not help and neither did Physical Therapy.  I even tried cortezone shots. I was desperate, I could only raise my arm (not the surgical side of my body) about 3 inches.  I tried accupuncture. Within 2 days I could lift my arm about about 9 inches. Within a week I was off of pain pills!!  I continued with accupuncture for several months, even after I had total mobility. It took away many of the aches and pains I was experiencing during the leukine.  It was expensive but it allowed me to continue working so for me it was worth it!

I don't know if your husband would be willing to try this, if he is make sure to check with your Dr. first since he's on a trial. Just recently I was having issues with my cyatica. 2 times at the accupuncturist and it worked!

I hope this drug is able to keep your husband stable until another choice comes along!

Linda

Stage IV since 06

Linda, I will suggest accupuncture to hi, thanks...sadly..we just got back form UCLA and news is not good. I will post a new subject cause now I need advice!

Jan

laughter is the best medicine